“I am experiencing an ice-cold sensation on the left side of my body — mostly in my hand and arm. I feel as though I am laying on ice. Is this a symptom of lupus?”
The MyLupusTeam member who asked this question is not alone. Others have experienced this sensation as well. Fevers and chills are common symptoms of systemic lupus erythematosus (SLE) flares — but chills on just one side of the body are less common. Reynaud’s phenomenon and stroke are two reasons why you may experience these one-sided chills, while fevers, anemia, and medication side effects could account for full-body chills. Read on to learn more.
In Raynaud’s phenomenon — a condition linked to lupus — the blood vessels don’t bring enough blood to a person’s feet, hands, or other body parts when it’s cold. With less blood, your fingers or toes may feel cold and numb. The skin there might be a lighter color than usual.
After you warm back up, the blood coming back may make the area swell, and you may feel a tingling or burning sensation. A Raynaud’s attack may be triggered by cold air from stepping outside on a chilly day or simply from picking up a cold glass of water. The attack can last anywhere from a few minutes to hours.
The inflammation caused by lupus can lead to poor circulation and cause Raynaud’s phenomenon. Additionally, many people with lupus take medications to treat high blood pressure, which can also cause Raynaud’s phenomenon.
One MyLupusTeam member said, “I have not only lupus, but lack of circulation. My stomach is hot, but my extremities are cold. I also have Raynaud’s. My hands and feet are always ice cold.”
If you find the one-sided chills you experience happen after that side of the body is exposed to the cold, Reynaud’s phenomenon may be to blame. This could happen after reaching into the fridge or freezer, from a blanket not covering one part of your body, or from not wearing gloves on both hands.
The best way to avoid Raynaud’s attacks is to avoid sudden changes in temperature by wearing warm clothes, particularly gloves or socks. If you notice your fingers or toes becoming pale, try warming up as quickly as possible by putting on warm clothes or placing your hands or feet in warm (not hot) water.
Reynaud’s phenomenon may be a sign that you’re having a lupus flare. Talk with your doctor about ways to cope with Reynaud’s phenomenon and whether it’s necessary to change your treatment strategy.
The inflammation caused by lupus increases your risk of heart disease, and it can change how quickly your blood clots. For these reasons, people with lupus have an increased risk of stroke. A stroke is when a part of your brain doesn’t get enough blood.
Some of the warning signs of this medical emergency include:
If you experience chills alongside any of these symptoms, seek emergency medical help immediately.
When you have a lupus flare-up, you may experience a range of symptoms. Two common symptoms of lupus flares are fevers and chills. These can make you feel uncomfortable and unwell.
One MyLupusTeam member said, “OMG — I was so cold all the time, chills where I would have 10 blankets on me and still be chilled. I think it is worse when the lupus is acting up.”
Lupus is an autoimmune disease, which means the immune system mistakenly attacks the body's own tissues. During a flare, the immune system goes into overdrive, causing inflammation and releasing immune chemicals that can lead to fever and chills. Flares can be triggered by stress, infections, or sunlight exposure. To manage these symptoms, your doctor may prescribe medication and advise you to get plenty of rest.
It’s not uncommon to experience chills during a lupus flare. It’s important to note that the chills caused by lupus flares don’t normally occur on only one side of your body.
Anemia is a condition where you have fewer red blood cells or lower levels of the protein hemoglobin than normal. Hemoglobin is the protein found in red blood cells that helps carry oxygen to your body.
Symptoms of anemia include:
Lupus may attack your red blood cells or your bone marrow, which is where red blood cells are made. When this happens, you can get anemia. Additionally, some medications used to treat lupus, such as azathioprine (Imuran) or cyclophosphamide (Cytoxan), can cause anemia as a side effect.
If you’re experiencing symptoms of anemia, including chills in your body, it may be time to talk with your doctor. They will likely run some blood tests to determine whether you have anemia and see if your lupus or your medications are causing your symptoms. With this information, they can adjust your treatment plan to also treat the anemia.
Some of the medications used to treat lupus can cause chills as a side effect. None of these medications are specifically linked to chills on only one side of your body, however.
Some medications that can cause chills include:
Be sure to speak with your doctor if you think your medicine is causing chills.
Chills can be a common symptom of lupus, but it's important to talk to your doctor to find out what is causing them and get appropriate treatment. If you experience persistent or severe chills, particularly on one side of your body, it may be a sign of an emergency, such as a stroke. Remember, communication is key when working with your doctors to treat your lupus and maintain a good quality of life.
MyLupusTeam is the social network for people with lupus and their loved ones. On MyLupusTeam, more than 222,000 members come together to ask questions, give advice, and share their stories with others who understand life with lupus.
When you feel chills, what do you do to stay comfortable? Have you experienced chills on only one side of your body? Share your experience in the comments below, or start a conversation by posting on your Activities page.